Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 53, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 16, 2004, 5:34 PM EDT for Orange County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2004, 5:34 PM EDT (21:34 UTC)
- Expired
- Aug 16, 2004, 6:15 PM EDT
- In force
- 41 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
County Orange County, NY
The radar
The Albany radar (KENX), 133 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 518 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 162134 SVROKX NYC071-162215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 534 PM EDT MON AUG 16 2004 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ORANGE COUNTY IN SOUTHEAST NEW YORK * UNTIL 615 PM EDT * AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR OTISVILLE...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MIDDLETOWN AND 7 MILES SOUTHWEST OF BULLVILLE AROUND 600 PM GOSHEN AND 5 MILES WEST OF HAMPTONBURG AROUND 615 PM SOME OTHER LOCATIONS IN THE WARNING INCLUDE CHESTER...FINCHVILLE... FLORIDA AND MONTGOMERY. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN UPTON NY. LAT...LON 4163 7455 4143 7470 4126 7432 4148 7411 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:15 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 16, 3:15 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 315 PM EDT MON AUG 16 2004 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... 500 HPA SHORTWAVE MOVING THROUGH THE AREA THIS AFTERNOON...MAY KEEP THE THREAT OF A SHOWER OR THUNDERSTORM THROUGH EARLY EVENING. MOST OF THE ACTION HAS REMAINED WELL NORTH AND WEST OF THE CITY. HOWEVER...WITH SOME SUN NOW BREAKING OUT FROM THE CITY WEST... INSTABILITY WILL INCREASE...TO AID AND ABET CONVECTION FOR THE REMAINED OF THE DAYLIGHT HOURS. OTHERWISE...A WEAK NORTHWEST TO NORTH DRYING FLOW SHOULD TAKE OVER OVERNIGHT AS WEAK HIGH PRESSURE BUILDS IN FROM THE GREAT LAKES. A TOUGH CALL WILL BE TO DETERMINE IF ENOUGH DRYING WILL OCCUR TO ERODE THE MOIST AIRMASS IN PLACE OVER THE REGION. IM THINKING THAT EVEN WITH A NORTHERLY COMPONENT...THAT THE MAGNITUDE OF THIS WIND WILL NOT BE ENOUGH TO ADVECT SUFFICIENT MOISTURE SWAY FROM THE ARE TO AVOID SOME PATCHY LATE NIGHT FOG OR STRATUS. HOWEVER...DO NOT THINK THAT CONDITIONS WILL GET TOO BAD...AS GRADUAL DRYING WILL BE A MITIGATING FACTOR. TUESDAY SHOULD BE THE FIRST NICE DRY DAY WEVE SEEN AROUND THESE PARTS IN QUITE A WHILE WITH WEAK HIGH PRESSURE TRAVERSING THE REGION...AND WEAK RIDGING FOLLOWING SUIT ALOFT. MODELS ALSO INDICATE A POCKET OF OF DRIER AIR FOR ALL LEVELS BUT THE BOUNDARY LAYER (ANOTHER REASON TO SUPPORT LOW CLOUDS/FOG OVERNIGHT AS LOW LEVELS NEVER REALLY DRY OUT) WILL MOVE ACROSS THE AREA ON TUESDAY. HOWEVER...THE FLOW WILL TURN MORE SOUTHWESTERLY TUESDAY NIGHT...AS WE SLOWLY START TO PUMP MORE SUB-TROPICAL MOISTURE BACK INTO THE REGION. && .LONG TERM (WEDNESDAY THROUGH MONDAY)... A COLD FRONT...AND ASSOCIATED MID-UPPER LEVEL TROUGH WILL MOVE INTO THE GREAT LAKES REGION ON WEDNESDAY AND THEN BEGIN TO STALL. THIS WILL KEEP US IN AN INCREASINGLY WARM AND MOIST REGIME THROUGH THE END OF THE WEEK. INCREASING MOISTURE IN THE SOUTHERLY FLOW AND DAYTIME HEATING WILL INCREASE INSTABILITY AND WILL AGAIN CARRY CHANCE PROBABILITY FOR SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON...MAINLY INLAND. THE AFOREMENTIONED FRONT FRONT WILL WASH OUT ON THURSDAY HAVING GOTTEN NO CLOSER THAN THE EASTERN GREAT LAKES. THE NEXT COLD FRONT APPROACHES BEHIND THE STAGNANT BOUNDARY...BUT WILL ALSO BE SLOW MOVING. AT THIS POINT THE MODELS INDICATE THAT THIS FRONT WILL SLOWLY PROGRESS EAST AND WILL CLEAR THE COAST BY LATE SUNDAY. THIS REPRESENTS A DELAY FROM PREVIOUS RUNS...AND LIKELY POINTS TOWARD A FUTURE SOLUTION THAT WILL SUGGEST THAT IT WILL NOT CLEANLY TRAVERSE THE REGION IN A MANNER SIMILAR TO RECENT ATTEMPTS. HOWEVER...WILL NOT JUMP AHEAD OF OURSELVES AT THIS TIME. WE WILL SHIFT THE PASSAGE OF THIS FRONT BACK ABOUT 12 HOURS IN LINE WITH 16/12Z GFS...AND ANTICIPATE FUTURE DELAYS WITH RESPECT TO THIS FEATURE IN THE DAYS TO COME. WHILE THE PERIOD FROM THE MIDDLE OF THE WEEK THROUGH THE WEEKEND IS EXPECTED TO REMAIN UNSETTLED...THERE ARE NO STRONG FEATURES TO SUGGEST THE THREAT OF SIGNIFICANT RAINFALL. THE STRONGEST FOCUSING MECHANISM WILL BE THE FRONT THAT MOVES THROUGH ON SUNDAY. HOWEVER... THAT IS STILL A WAYS OFF AND THIS FORECASTER HAS SOME DOUBT ON THAT OCCURRENCE AS THE GFS PAST 120 HOURS STILL DEPICTS MID-UPPER LEVEL FLOW THAT IS CLOSER TO PARALLEL TO THE FRONTAL BOUNDARY THAN IT IS PERPENDICULAR. && .AVIATION...BACK EDGE OF WIDESPREAD PRECIPITATION MOVING THROUGH EASTERN LI/CT. CIGS GENERALLY MVFR AND VSBY NOT A PROBLEM ACROSS THE AREA. SHORTWAVE MOVING THROUGH THE AREA THIS AFTERNOON/EVENING ACCOMPANIED BY ABUNDANT MOISTURE WILL TRIGGER SCATTERED SHOWERS AND TSTMS MAINLY NORTH AND WEST OF NYC TERMINALS. VIS SATELLITE SHOWS BUILDING CU AND RADAR INDICATES SHOWERS POPPING IN NE NJ. AXIS OF INSTABILITY LIES ABOUT 40SM NW OF KALB DOWN TO KSEG. LIMITED HEATING WILL SUPPRESS WIDESPREAD TSTM ACTIVITY AND THINGS SHOULD QUIET DOWN AFTER SUNSET. LOW LEVEL INVERSION SETS UP OVERNIGHT WITH LIGHT WINDS WHICH LOOKS LIKE IT WILL CAUSE LOW STRATUS AND PATCHY FOG DEVELOPMENT. CONDITIONS WILL IMPROVE TO VFR BETWEEN 13Z AND 15Z TUE. && .MARINE... WEAK WAVE JUST SE OF THE WATERS WILL PASS NE OVERNIGHT. BUOY 025 WINDS HAVE PICKED UP IN THE VICINITY OF THE WAVE TO 20G25KT THIS LAST HOUR AND EXPECT THESE CONDITIONS TO PULL EAST TO 44017 THIS EVENING GIVEN TRACK OF SYSTEM. GIVEN THE SHORT DURATION AND MARGINAL NATURE OF THIS EVENT WILL NOT PUT UP SCA. SEAS SHOULD REMAIN JUST BELOW SCA. HIGH PRESSURE BUILDS OVER THE WATERS OVERNIGHT WITH WINDS RELAXING. SURFACE RIDGE PUSHES EAST OF THE AREA BY WEDNESDAY AND THEN REMAINS THROUGH THE END OF THE WEEK WITH SOUTHERLY FLOW AND FETCH...BUT SEAS SHOULD REMAIN JUST BELOW SCA THROUGH THE PERIOD. COLD FRONT APPROACHES FOR THE WEEKEND...WITH A TIGHTENING S/SW GRADIENT AND SEAS ON THE OCEAN BUILDING TO MINIMAL SCA ON SATURDAY. && .HYDROLOGY... DRY WEATHER TONIGHT THROUGH WEDNESDAY MORNING THEN SCATTERED THUNDERSTORMS IN THE AFTERNOON AND AGAIN THURSDAY AFTERNOON. COULD SEE UP TO A QUARTER INCH EACH DAY WITH LOCALIZED HIGHER AMOUNTS. AGAIN NO PROBLEMS ANTICIPATED WITH RELATIVELY LIGHT BASIN AVERAGE QPFS. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. &&
Hazardous weather outlook, Aug 16, 4:05 AM EDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 405 AM EDT MON AUG 16 2004 CTZ005>012-NJZ002>006-011-NYZ067>081-171000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 405 AM EDT MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 16, 4:44 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 444 PM EDT MON AUG 16 2004 NYZ067-162145- ORANGE- 444 PM EDT MON AUG 16 2004 AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY HAS DETECTED AN AREA OF THUNDERSTORMS 9 MILES NORTHEAST OF CUDDEBACKVILLE...MOVING SOUTHEAST AT 10 MPH. BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN THE VICINITY OF... CUDDEBACKVILLE AROUND 500 PM... FINCHVILLE...PORT JERVIS AROUND 540 PM... OTISVILLE AROUND 545 PM... DANGEROUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAINS...HAIL UP TO ONE HALF INCH IN DIAMETER...AND WIND GUSTS UP TO 35 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 6:21 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Rockland | 39 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.